The symptoms that comprise the Serotonin Syndrome are very common. The array of symptoms that constitute serotonin syndrome include mental status changes, agitation, myoclonus (involuntary twitching of a muscle or a group of muscles), hyperreflexia, diaphoresis (perspiration), shivering, tremor, diarrhea, dyscoordination, fever, hypertension, nausea, vomiting, and dizziness. A characteristic cluster of symptoms would include confusion, myoclonus, and gastrointestinal tract activation.
Since proper prospective studies have not been conducted, the true incidence of Serotonin Syndrome is not known. However, there have been reports describing this syndrome, often in association with combinations of medications that include the SSRIs (Selective Serotonin ReUptake Inhibitors). Combination of SSRIs with other serotonergic agents, such as lithium (which sensitizes serotonin receptors), buspirone, or tricylics, increases the possibility for this syndrome. The most dramatic cases have been reported as secondary to the combined use of L-tryptophan and MAOIs. However, serotonin syndrome has been associated with several drugs and even more commonly with drug combinations.
It seems unlikely that a patient would develop serotonin syndrome from SSRI treatment alone. However, there is a report of this syndrome following the parenteral administration of citralopam (an SSRI not available in the United States). Serotonin syndrome can result from high levels of dextromethorphan (which blocks the neuronal uptake of serotonin). Since dextromethorphan is a P-4502D6 substrate, its metabolism is inhibited by the concurrent use of SSRIs. Therefore, this combination of dextromethorphan (a cough suppressant contained in over-the-counter cold remedies) and an SSRI may predispose to Serotonin Syndrome. The Syndrome has been reported in association with a combination of an SSRI with pentazocine, MAOIs, and L-tryptophan.
A new issue to consider is the potential for serotonin syndrome secondary to the use of SSRIs with weight-loss medications. It has been reported from the combination of fluoxetine and phentermine, an amphetamine-like appetite suppressant with sympathomimetic (substances that mimic adrenaline) properties. This reaction occurred eight days after discontinuation of fluoxetine when one 30 mg tablet of phentermine was added to the patient’s treatment regimen. The patient developed severe physical and psychological activation with stomach cramps, palpitations, and tremors. This case was reported as an example of sympathetic hyperstimulation resulting from P-4502D6 inhibition of phentermine metabolism, but could also be explained as an example of combined serotonin activity.
Dexfenfluramine approved by the US Food and Drug Administration for the treatment of obesity and later withdrawn, stimulates serotonergic activity by inhibiting serotonin reuptake into presynaptic neurons and enhances serotonin release into brain synapses. Therefore, combining it with an SSRI had to be be done very cautiously if at all.